Alert archive / Indiana / Tornado Warnings in 2008
Tornado Warning 17, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jan 29, 2008, 5:11 PM CST for Gibson County, Indiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 29, 2008, 5:11 PM CST (23:11 UTC)
- Expired
- Jan 29, 2008, 5:30 PM CST
- In force
- 19 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
County Gibson County, IN
The radar
The Evansville,IN radar (KVWX), 21 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 29, 5:07 PM CST | Tornado Watch | SPC | 113 min |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KPAH 292311
TORPAH
INC051-292330-
/O.NEW.KPAH.TO.W.0017.080129T2311Z-080129T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CST TUE JAN 29 2008
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL GIBSON COUNTY IN SOUTHWEST INDIANA
* UNTIL 530 PM CST.
* AT 509 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EAST MOUNT
CARMEL...MOVING EAST AT 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINGS...
PRINCETON...PATOKA...DOUGLAS AND HAZLETON.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
LAT...LON 3851 8749 3828 8748 3828 8777 3842 8774
3843 8771 3845 8768 3846 8765 3845 8764
3845 8762 3848 8760
TIME...MOT...LOC 2311Z 251DEG 56KT 3840 8768
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 29, 4:13 PM CST, 58 minutes earlier.
Area forecast discussion, Jan 29, 4:13 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR HIGH WIND WARNING NATIONAL WEATHER SERVICE PADUCAH KY 413 PM CST TUE JAN 29 2008 .DISCUSSION... THREE SYSTEMS OVER THE NEXT SEVEN DAYS WITH MANY CHALLENGES...SO WILL TRY NOT TO GET TOO VERBOSE. INTENSE COLD FRONT JUST INSIDE THE NORTHERN AND WESTERN PORTIONS OF OUR CWA AT THE TIME OF THIS WRITING. EXPECT A SQUALL LINE OF SEVERE THUNDERSTORMS TO DEVELOP ALONG OR IMMEDIATELY AHEAD OF THE FRONT AND CROSS OUR CWA THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY AFTERNOON HOURS. EXPECT THE FRONT AND THREAT OF SEVERE WEATHER TO EXIT THE SOUTHEAST CORNER OF OUR CWA BETWEEN 7 AND 8 PM. TEMPERATURES AND DEWPOINTS WILL DROP OFF SHARPLY BEHIND THE FRONT...AND PRECIP WILL LIKELY CHANGE OVER TO SNOW BEFORE ENDING BY MIDNIGHT WITH ONLY A DUSTING EXPECTED. NOT MUCH TIME IN BETWEEN THIS SYSTEM AND THE NEXT. MODELS BRINGING SYSTEM NUMBER TWO INTO THE REGION ON THURSDAY. AGAIN THE TRACK AND TIMING OF THE SYSTEM WILL MAKE ALL OF THE DIFFERENCE WHEN IT COMES TO SNOW POTENTIAL WITH THIS SYSTEM. GFS AND ECMWF KEEP THE SFC LOW A BIT FURTHER SOUTH AND EAST THAN THE NAM. THIS SCENARIO WOULD OBVIOUSLY YIELD A COLDER SOLUTION AND THUS A BETTER CHANCE FOR SNOW. ASSUMING THE STORM TAKES THE MORE SOUTHERLY TRACK...PRECIP SHOULD START OUT AS A MIX OVER THE NORTHERN AND WESTERN SECTIONS AND REMAIN A MIX THROUGHOUT THE DAY THERE WITH ALL LIQUID ELSEWHERE. EASTWARD PROGRESSION OF THE CHANGEOVER TO SNOW WILL BEGIN THURSDAY EVENING...AND ALL SNOW ACROSS THE ENTIRE CWA AFTER MIDNIGHT. BY 12Z FRIDAY COULD SEE 2-4 INCHES OF SNOW ACROSS ALL OF OF OUR CWA EXCEPT THE SOUTHEAST CORNER. EXPECT LIGHT SNOW TO FLURRIES ON THE BACK SIDE OF THE SYSTEM ON FRIDAY...BUT LITTLE TO NO ADDITIONAL ACCUMULATION EXPECTED. NEXT SYSTEM TO MOVE INTO THE REGION SUNDAY NIGHT. CURRENT INDICATIONS ARE THAT THIS EVENT WILL REMAIN ALL LIQUID. THE COLD FRONT WITH THIS SYSTEM WILL CROSS THE REGION ON TUESDAY. EXPECT LIGHT PRECIP TO LINGER BEHIND THE FRONT INTO TUESDAY EVENING. 1000-850 THICKNESS VALUES WOULD INDICATE A CHANGEOVER TO LIGHT SNOW TUESDAY AFTERNOON AND EVENING...BUT SURFACE TEMPERATURES ARE FORECAST TO BE TOO WARM. WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS WE DRAW NEARER TO THIS EVENT. && .AVIATION... CLEAR SLOT OVER CENTRAL MISSOURI IS ALLOWING FOR SUBSTANTIAL SURFACE HEATING IN THAT AREA LATE THIS MORNING. 60 DEGREE DEW POINTS EXTENDED UP TO CENTRAL ARKANSAS BY 16Z. THIS WILL FAVOR THE DEVELOPMENT OF LOW TOPPED CONVECTION ALONG THE VERY SHARP COLD FRONT THIS AFTERNOON...LIKELY OVER SE MISSOURI. PER SPC MCD...THE FORECAST AREA WILL BE UPGRADED TO MODERATE RISK OF SEVERE SHORTLY. FORECAST WAS UPDATED FOR SOMEWHAT WARMER TEMPS AND HIGHER DEW POINTS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS IS THE REGION WHERE SOME SUN IS EXPECTED THIS AFTERNOON AS THE DRY SLOT EDGES EASTWARD. TIMING OF THE ARRIVAL OF COLD AIR WAS PUSHED BACK JUST A FEW HOURS...SO MENTION OF SNOW FOR THIS AFTERNOON WAS TRIMMED BACK A COUPLE COUNTIES. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY MO...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY IL...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY IN...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY && PUBLIC...JP AVIATION...MY
Hazardous weather outlook, Jan 29, 4:22 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 422 PM CST TUE JAN 29 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 422 PM CST TUE JAN 29 2008 ...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON INTO EARLY THIS EVENING WITH THE PASSAGE OF A STRONG COLD FRONT. SHOWER AND THUNDERSTORM DEVELOPMENT IS LIKELY ALONG AND JUST AHEAD OF THIS BOUNDARY THROUGH THE EARLY EVENING HOURS. THIS ACTIVITY IS EXPECTED TO RACE ACROSS THE REGION AT CLOSE TO 70 MPH. THE FRONT AND STORMS WILL LEAVE THE REGION BETWEEN 600 PM AND 700 PM THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO POWERFUL WINDS ALOFT...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ALSO POSSIBLE. STRONG AND GUSTY WINDS WILL PERSIST OUTSIDE OF THE THUNDERSTORMS FOR MOST OF TODAY AND TONIGHT. WINDS WILL BE OUT OF THE SOUTHWEST SHIFTING TO THE NORTHWEST WITH THE FRONTAL PASSAGE. WINDS WILL AVERAGE 30 TO 40 MPH WITH GUSTS OF 50 MPH LIKELY...AND UP TO 65 TO 70 MPH POSSIBLE. A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT. REFER TO THE HIGH WIND WARNING FOR MORE DETAILS. ONCE THE FRONT MOVES THROUGH...SHARPLY COLDER AIR WILL QUICKLY DROP TEMPERATURES INTO THE UPPER 20S AND LOWER 30S BY 900 PM. WIND CHILLS ARE EXPECTED TO BE IN THE TEENS BY LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF LIGHT WINTRY ACCUMULATIONS OF SNOW OR ICE THURSDAY AND THURSDAY NIGHT INTO EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. PS/JAP
In the hours before
Local storm report, Jan 29, 5:02 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
01/29/2008 E80 MPH CAPE GIRARDEAU MO TRAINED SPOTTER
&&
SMITTYLocal storm report, Jan 29, 5:05 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST WEST PADUCAH 37.08N 88.74W
01/29/2008 M60 MPH MCCRACKEN KY EMERGENCY MNGR
WIND MEASURED JUST EAST OF BARKLEY REGIONAL AIRPORT.
&&
SMITTYLocal storm report, Jan 29, 5:08 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM NON-TSTM WND DMG DEXTER 36.79N 89.96W
01/29/2008 STODDARD MO TRAINED SPOTTER
TIME ESTIMATED. ONE HANGER AT AIRPORT HAS BEEN DESTROYED.
HANGER DOORS HAVE BEEN PULLED OPEN AND SOME PLANES ARE
NOW IN PARKING LOT. ROOF DAMAGE TO LOCAL DINER ALONG SAME
ROAD AS AIRPORT.
&&
SMITTYLocal storm report, Jan 29, 5:09 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL MOUNT CARMEL 38.42N 87.77W
01/29/2008 M0.50 INCH WABASH IL TRAINED SPOTTER
MARBLE SIZE HAIL REPORTED ALONG WEST SIDE OF TOWN.
&&
SMITTYLocal storm report, Jan 29, 5:10 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL MOUNT CARMEL 38.42N 87.77W
01/29/2008 M0.50 INCH WABASH IL AMATEUR RADIO
MARBLE SIZE HAIL WITH WIND GUSTS 35 MPH REPORTED ONE MILE
NORTH OF AIRPORT.
&&
SMITTYLocal storm report, Jan 29, 5:11 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST BARDWELL 36.87N 89.01W
01/29/2008 M69 MPH CARLISLE KY TRAINED SPOTTER
PORTABLE BUILDING BLOWN ONTO STATE HIGHWAY 51.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 11:42 PM CST | Wind Advisory | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 16 hr |
| Jan 29, 4:04 PM CST | High Wind Warning | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 8 hr |
| Jan 29, 5:07 PM CST | Severe Thunderstorm Warning | PAH | Gibson, Posey | 38 min |
| Jan 29, 5:14 PM CST | Severe Thunderstorm Warning | PAH | Posey, Vanderburgh, Warrick | 46 min |
| Jan 29, 5:24 PM CST | Tornado Warning | PAH | Vanderburgh, Warrick | 24 min |
| Jan 29, 5:30 PM CST | Severe Thunderstorm Warning | PAH | Gibson, Pike, Warrick | 30 min |
| Jan 29, 5:40 PM CST | Severe Thunderstorm Warning | PAH | Spencer, Warrick | 50 min |
Nearby
Tornado Warnings in Indiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.